In this VETgirl online veterinary continuing education video, we review the dangers of 5-fluorouracil (commonly called "5-FU") in dogs. In this video, a 16-week-old, female intact English springer spaniel puppy chewed into one partially used tube of the owner's prescription 5-FU cream. Unfortunately, the pet owner wasn't aware of the dangers of this terrible topical toxicant, and didn't seek veterinary attention until his dog developed grand mal seizures several hours later.
5-FU, commonly known by the brand names Efudex®, Carac®, Adrucil®, and Fluoroplex®, is a prescription anti-neoplastic medication that is often used for treatment of actinic keratosis or superficial basal cell carcinoma in humans. It is commonly sold in low concentration products (e.g., 0.5-5%), and works by inhibiting DNA and RNA synthesis and production, resulting in programmed cell death. While intravenous administration of 5-FU is occasionally used as a chemotherapeutic agent in veterinary medicine (e.g., for dogs with mammary gland adenocarcinoma, etc.), it is not recommended for use in cats. Decades ago, topical 5-FU was used in cats for the treatment of squamous cell carcinoma; however, it resulted in severe toxicosis and death due to its narrow margin of safety.
Clinical signs of 5-FU toxicosis can often be seen within 30 minutes up to 6 hours; death has been reported as early as 7 hours. Three main organ systems are affected:
- Gastrointestinal (e.g., hypersalivation, anorexia, vomiting, colic, diarrhea, bloody diarrhea, etc.)
- Central nervous system signs (e.g., ataxia, tremors, grand mal seizures)
- Bone marrow suppression (e.g., anemia, thrombocytopenia, leukopenia)
The lowest reported toxic (oral) dose in dogs is 6 mg/kg, while the minimal reported lethal dose is 20 mg/kg. One case report did have a dog survive ingestion of 46 mg/kg of 5-FU. That said, the prognosis with 5-FU toxicosis is typically grave in cats and guarded in dogs (with a reported survival in dogs of approximately 25%). Death typically occurs due to secondary complications from the 5-FU such as sepsis (due to leukopenia), increased intracranial pressure (due to persistent seizures), intracranial hemorrhage (due to severe thrombocytopenia), or DIC (due to severe seizures).
Unfortunately, most patients present with severe clinical signs, where it is too late to perform decontamination. Therefore, treatment should be aimed at symptomatic supportive care, anti-convulsant therapy, anti-emetics, anti-diarrheals, IV fluids (to help maintain perfusion), thermoregulation, broad-spectrum antibiotics, clinicopathologic monitoring, and symptomatic supportive care. If the patient is able to survive the acute crisis, clinicopathologic monitoring is necessary every 3-4 days thereafter for 2-3 weeks, until bone marrow function returns to normal. In this case, the puppy was treated with intravenous fluids, multiple anticonvulsants (including phenobarbital, diazepam, a midazolam constant rate infusion, and levetiracetam), anti-emetic therapy, daily complete blood count monitoring, nursing care, and symptomatic supportive care. Thankfully, this dog did well after 5 days of hospitalization and survived! When in doubt, contact the ASPCA Animal Poison Control Center (APCC) for life-saving advice 24/7 as needed!
1. Powell LL. 5-Fluorouracil. The Five-Minute Veterinary Consult Clinical Companion: Small Animal Toxicology. Ames, IO: Wiley-Blackwell. pp. 164-169.